Oklahoma, 2017

Hail in Oklahoma, July 7, 2017

July 7, 2017 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed along and ahead of a cold front that moved into northeastern Oklahoma during the evening hours of July 7th. The strongest storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along and ahead of a cold front that moved into northeastern Oklahoma during the evening hours of July 7th. The strongest storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 7, 3:18 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 7, 3:18 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
418 PM CDT Fri Jul 7 2017

.DISCUSSION...
This afternoon a cool front was located from Southwest Kansas
through the Midwest and the Great Lakes region to a low pressure
system positioned across Eastern Canada. Just out ahead of the
front...isolated thunderstorms had developed over Southeast Kansas
into far Northeast Oklahoma along a smaller outflow/surface
boundary approaching the Oklahoma Kansas border. To the south of
the convection...hot and humid conditions continued across Eastern
Oklahoma and Northwest Arkansas.

Through this evening and into tonight...scattered thunderstorms
are forecast to continue to develop along the surface boundary and
also the frontal boundary as they push southward into the CWA.
The greater locations look to be across Northeast Oklahoma into
Northwest Arkansas. Instability within a weakly capped atmosphere
will allow for some of these storms to become strong to severe
through the evening hours with locally damaging winds being the
primary threat. A hail threat will also be possible to a lesser
extent though deep layer shear remains weak. Within any
thunderstorm development will be the potential for a period of
heavy rainfall as precipitable water values are in the 1.5 to near
2 inch range.

Also overnight...a MCS is forecast to develop over Western Kansas
and push southeast within the northwesterly upper level flow. This
activity could reach into the CWA during the morning hours
Saturday. Increasing cloud cover overnight should keep low temps
tonight in the lower 70s south of I-40 and upper 60s/low 70s
north of I-40 with the front/precip moving into the region.

During the day Saturday...thunderstorm chances will continue to be
possible as the front slides southward through the CWA.
Temperatures behind the front look to be a few degrees cooler with
forecast highs in the upper 80s/low 90s possible. By Saturday
night...the frontal boundary is progged to be pushing south of
the Red River with the tail end of the boundary getting held up
over Western/Central Oklahoma. Like tonight...there will be
another potential for a MCS to develop and drop southeast into the
CWA late Saturday night into Sunday. Any remnant outflow
boundaries from the weakening MCS could spark some additional
thunderstorm chances into the afternoon hours Sunday before
weakening with the loss of daytime heating.

For the upcoming work week...the synoptic pattern of a ridge out
west and a trof out East with northwesterly upper flow across the
Plains is forecast to begin shifting eastward...per latest model
solutions. In response...building mid/upper level heights are
forecast over the CWA as the dome of high pressure sets up over
the Southern Plains. This will allow for hot and humid conditions
to return with highs in the low-mid 90s and heat index values back
above 100 for much of the CWA. Also...a small afternoon
thunderstorm potential will be possible mainly across the higher
terrain locations each afternoon through the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  90  72  93 /  40  40  30  20
FSM   75  90  73  92 /  30  40  20  20
MLC   72  91  71  91 /  10  40  40  30
BVO   69  88  69  91 /  50  30  30  30
FYV   68  87  67  87 /  30  30  10  20
BYV   68  87  67  88 /  40  20  10  20
MKO   72  89  71  90 /  30  40  30  20
MIO   69  90  69  90 /  40  20  10  20
F10   71  90  71  91 /  20  40  40  30
HHW   74  92  72  89 /  10  40  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....20
Hazardous weather outlook, Jul 7, 4:10 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
510 PM CDT Fri Jul 7 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
510 PM CDT Fri Jul 7 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Much of Eastern Oklahoam and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms have developed across parts of far
northeast Oklahoma late this afternoon ahead of a cold front
moving south across southern Kansas. Scattered storm development
may continue through the night as the cold front moves south into
the area. A few of these storms may become severe, especially
early this evening, with gusty winds and hail up to quarter size
the main concern. The slow movement of storms will also result in
locally heavy rainfall.

Heat index values near or above 100 degrees will continue to be
possible across much of the area until sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...Thunderstorm Potential.
MONDAY through WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms will continue to be possible on Saturday
as the cold front moves through the region. Thunderstorms will
also be possible Saturday night into Sunday as a thunderstorm
complex is forecast to move out of Kansas and across the area.
Thunderstorm chances diminish early next week as high pressure
prevails. This will result in hotter temperatures across the
region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 7, 3:07 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
407 PM CDT FRI JUL 7 2017

OKZ056-057-072200-
Craig OK-Nowata OK-
407 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAIG AND EASTERN
NOWATA COUNTIES UNTIL 500 PM CDT...

At 407 PM CDT, a strong thunderstorm was reported 3 miles northeast
of Lenapah, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
South Coffeyville...              Delaware...
Lenapah...                        Hollow...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3673 9570 3699 9563 3688 9521 3664 9535
TIME...MOT...LOC 2107Z 294DEG 14KT 3688 9560

The radar

The Tulsa radar (KINX), 82 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Craig

When
July 7, 4:20 PM CST
Where
Craig County, Bluejacket
Measured
1.5 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.800, -95.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711324.